South Dakota, 2017

Damaging Winds in South Dakota, June 27, 2017

June 27, 2017 · NWS ABR · 3 events in 2 counties and zones

A couple storms in central South Dakota brought severe winds from 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple storms in central South Dakota brought severe winds from 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 5:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 27, 5:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Tue Jun 27 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 328 PM CDT Tue Jun 27 2017

A strong area of low pressure is currently located over eastern MT
with a frontal boundary running southward across western SD.
Instability will continue to increase ahead of the frontal boundary
with surface base CAPE between 1K and 2K J/KG. Still a far amount of
CIN to overcome. It is uncapped in SE Wyoming where convection has
developed. A few CAMS suggest the current convection will grow
upscale into an eastward propagating complex. This would largely
remain south of Highway 14, bypassing central SD. Convection
would then spread into eastern SD after 6Z due to a strong LLJ.
Additional convection will be possible along the ND/SD border
where the surface low will interact with moderate MU-Cape and
cooler 700 mb temps. With the lack of significant DCAPE, large
hail will be the main hazard along and north of ND/SD border.

The convective potential between I-90 and KMBG is a little
more unclear. Half of the CAMS are showing convection developing
along the frontal boundary. As stated early, others bypass most of
central SD. With such a strong system, will keep high pops going
through tonight. Convection should push east into MN by 15Z
Wednesday with dry conditions likely for the rest of the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 328 PM CDT Tue Jun 27 2017

The forecast models today are fairly consistent with the idea that
the larger scale flow pattern should remain relatively progressive
throughout the period.

Still looks like some precipitation chances will be anchored on
Thursday/Friday under the influence of a cold core low over the
Dakotas (cold air instability showers mainly). Then a couple of days
of upper level ridging set up over the region Saturday and Sunday
before another area of low pressure working east through the region
knocks the ridge back down Sunday night into Monday, bringing some
precipitation potential back to the forecast. After Monday, ridging
starts to build back up.

Temperatures will be near to below normal for most of the period. By
early next week, a warmer airmass begins to return to the region.
The 4th of July is starting to look like a rather toasty warm day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 626 PM CDT Tue Jun 27 2017

Vfr conditions are expected through tonight. However, scattered
showers/storms are expected overnight, and any storm could produce
local ifr conditions for a short period of time. It appears KPIR
has the highest probability of storms tonight, as well as the
highest probability for severe weather, especially strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, Jun 27, 2:35 AM CST, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
335 AM CDT Tue Jun 27 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
335 AM CDT Tue Jun 27 2017 /235 AM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong southerly winds are expected today with sustained winds of
20 to 30mph with gusts of 35 to 45mph. This will result in high
fire danger across the Missouri and James valleys today.

A front will move into western South Dakota this afternoon and
provide the focus for thunderstorms. Severe weather is possible
along and west of the Missouri valley this afternoon and early
evening with the main threat being hail and strong winds, an
isolated tornado threat exists as well.

As the system continues rapidly east during the evening and early
overnight hours, across the James valley, Sisseton hills, and into
western Minnesota - the main threat will be confined to hail and
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances remain in the forecast Wednesday through
Friday. The severe weather risk is low for the latter half of the
work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public may also submit reports at our webpage,
Facebook page, or on Twitter.

Connelly

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 27, 7:00 PM CST
Where
Jones County, 5.69 mi WNW of Okaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.910, -101.000

Sixty mph winds were estimated.

Thunderstorm Wind, Jones

When
June 27, 7:10 PM CST
Where
Jones County, 1.47 mi NNE of Murdo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.900, -100.710

Seventy mph winds were estimated.

Thunderstorm Wind, Stanley

When
June 27, 6:31 PM MST
Where
Stanley County, Hayes
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -101.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710335, 710337, 710339.